Kentucky, 2021

Flash Flooding and Damaging Winds in Kentucky, October 6 to 7, 2021

October 6 to 7, 2021 · NWS LMK · 6 events in 3 counties and zones

Central Kentucky was located in the warm sector ahead of a surface low to the west, a west to east oriented warm front to the north, and a north to south oriented cold front to the southwest. Moderate instability and shear from strong southern flow took advantage of the added Gulf of Mexico moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Central Kentucky was located in the warm sector ahead of a surface low to the west, a west to east oriented warm front to the north, and a north to south oriented cold front to the southwest. Moderate instability and shear from strong southern flow took advantage of the added Gulf of Mexico moisture. This produced thunderstorms that caused isolated severe wind damage and flash flooding over the two day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 6, 2:23 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 2:23 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
323 PM EDT Wed Oct 6 2021

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Oct 6 2021

GOES-16 Water Vapor shows stunning imagery of the upper low now
located over MO/AR with convection firing up along a N-S line from
central AL into central TN. Latest surface analysis places a low
center almost directly below the upper low over the MO/AR border
with a warm front extending NE across southern IL/IN/OH. With our
position on the eastern side of the low, deep southerly flow will
continue to pump moisture rich Gulf air over the region resulting in
above normal PWATs around 1.60 inches and dew points in the upper
60s. With that said, expect a chance of showers and thunderstorms to
continue through Thursday night.

Regarding thunderstorms, mesoanalysis shows an instability axis
across western KY with SBCAPE values around 1500 J/kg. More
concerning is the axis of higher shear values extending northward
into central KY with effective bulk shear values 25-30kt. Soundings
show unidirectional wind profiles with modest mid level flow. Can't
be ruled out that this could potentially split any stronger
updrafts, with slight backing H5 winds suggesting some left moving
storms. But with freezing levels around 12kft and saturated columns,
not expecting severe hail. There is some near severe wind gust
potential, especially in our SW counties, where higher DCAPE values
exist. There is also a low end threat for a brief spin up tornado in
any stronger storms. As a result, SPC does have a Marginal Risk over
our CWA west of I-75.

Showers and cloudy skies will make for another mild morning with
lows in the low to mid 60s. Thursday morning will see a mixed bag of
weather including showers, drizzle, patchy fog, and possible
thunderstorms. Showers and storm chances will continue throughout
the day Thursday as the upper low slowly makes its way into IL. With
these continuing showers and storms, there are minor flooding
concerns, but current flash flood guidance and QPF lean more toward
nuisance flooding of typically prone areas so no Flood Watch is
being considered at this time.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EDT Wed Oct 6 2021

Thursday Night - Friday...

The closed upper low will move from the mid Mississippi River Valley
up into the Great Lakes to end the work week, transitioning to an
open wave as it does so. We'll hang on to some lingering showers
Thursday night into Friday as the system departs our area, but
overall things will trend drier from the previous 24 hours. Look for
lows in the upper 50s and low 60s Thursday night, and highs just
above normal in the mid to upper 70s on Friday.

Friday Night - Monday...

A strengthening upper ridge axis will build into our area over the
weekend, stretching from Mexico northeastward into the lower Great
Lakes. This will bring a return to dry conditions and temperatures
warming back into the upper 70s and low 80s on Saturday, and into
the low to mid 80s by Sunday. This would be about 10 degrees above
normal for this time of year.

The warm and dry conditions will likely persist into Monday as the
upper ridge tries to hold on ahead of a digging negative tilt
shortwave into the mid Mississippi River Valley. We'll continue to
advertise dry conditions with temps mostly in the low 80s.

Monday Night - Wednesday...

It is entirely possible that the early to mid week time frame also
stays dry or mostly dry and warmer than normal as a good amount of
the data keeps the upper ridge established enough over our area. The
forecast will mostly reflect that and will only have some smaller
chances across our western CWA to account for the shortwaves passing
to our NW.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Wed Oct 6 2021

IMPACTS: Periods of IFR/MVFR CIG/VIS in showers and thunderstorms.
Potential IFR CIGs Thursday morning. Continued periodic MVFR
conditions in showers and thunderstorms for the rest of the forecast
cycle.

DISCUSSION: An upper low over AR/MO border continues to feed deep
layer moist air over the region resulting in waves of showers and
thunderstorms. Expect periods of IFR VIS and MVFR CIGs this
afternoon with convective activity. Best chances of storms exists
after 21Z through around 07/02Z and another shot associated with a
weak 20-25kt low level jet Thursday morning. IFR CIGs will likely
linger until late morning, slowly lifting to MVFR, and finally to
VFR by mid to late afternoon. Scattered showers will continue
Thursday with the possibility of afternoon storms.

CONFIDENCE: Medium on timing and conditions.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CG
Long Term...BJS
Aviation...CG
Hazardous weather outlook, Oct 6, 2:28 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Wed Oct 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Wed Oct 6 2021 /228 PM CDT Wed Oct 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are possible into tonight.
Lightning and brief heavy rainfall are the main hazards, although a
brief isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday afternoon. Lightning and
brief heavy rainfall will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CG/BJS

In the hours before

Special weather statement, Oct 6, 3:14 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Wed Oct 6 2021

KYZ066-078-062045-
Russell KY-Casey KY-
414 PM EDT Wed Oct 6 2021

...A thunderstorm with weak rotation will impact portions of
northeastern Russell and south central Casey Counties through 445 PM
EDT/345 PM CDT/...

At 412 PM EDT/312 PM CDT/, Doppler radar was tracking a thunderstorm
with weak rotation near Faubush, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Russell and south central Casey Counties, including the following
locations... Eli, Honey Acre, Whittle, Windsor and Teddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8500 3719 8499 3717 8481 3712 8490
      3705 8491 3703 8489 3698 8493
TIME...MOT...LOC 2012Z 193DEG 17KT 3705 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 3:46 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Wed Oct 6 2021

KYZ066-062115-
Casey KY-
446 PM EDT Wed Oct 6 2021

...A thunderstorm with persistent weak rotation will impact portions
of southeastern Casey County through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a thunderstorm with
persistent weak rotation near Cains Store, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8488 3714 8497 3734 8496 3726 8474
TIME...MOT...LOC 2045Z 191DEG 16KT 3717 8491

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 4:49 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
549 PM EDT Wed Oct 6 2021

KYZ066-078-062215-
Russell KY-Casey KY-
549 PM EDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of northeastern Russell
and southeastern Casey Counties through 615 PM EDT/515 PM CDT/...

At 548 PM EDT/448 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Cains Store, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Some weak rotation has also been noted with this
         storm.

Locations impacted include...
  Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 8500 3733 8500 3730 8474 3724 8472
      3718 8480 3712 8490 3709 8491 3704 8491
TIME...MOT...LOC 2148Z 176DEG 27KT 3712 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 4:53 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
553 PM EDT Wed Oct 6 2021

KYZ055-056-067-062230-
Boyle KY-Lincoln KY-Garrard KY-
553 PM EDT Wed Oct 6 2021

...A thunderstorm with weak rotation will impact portions of north
central Lincoln, west central Garrard and east central Boyle
Counties through 630 PM EDT...

At 552 PM EDT, Doppler radar was tracking a thunderstorm with weak
rotation near Stanford, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lancaster and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3749 8463 3749 8471 3766 8476 3767 8458
TIME...MOT...LOC 2152Z 179DEG 15KT 3752 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 5:19 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
619 PM EDT Wed Oct 6 2021

KYZ066-067-062245-
Lincoln KY-Casey KY-
619 PM EDT Wed Oct 6 2021

...A thunderstorm with persistent rotation will impact portions of
southwestern Lincoln and east central Casey Counties through 645 PM
EDT...

At 618 PM EDT, Doppler radar was tracking a thunderstorm with
persistent rotation 10 miles west of Bee Lick, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Lincoln and east central Casey Counties, including the following
locations... South Fork, Kings Mountain, Jumbo, New Salem, Walltown,
Geneva, Mckinney, Waynesburg, Chicken Bristle and Turnersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 8467 3732 8478 3749 8480 3749 8463
TIME...MOT...LOC 2218Z 176DEG 18KT 3736 8469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 6, 5:52 PM EST
Where
Lincoln County, 0.55 mi W of Rowland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -84.640

A tree was reported down in Lincoln County.

Thunderstorm Wind, Garrard

When
October 6, 7:10 PM EST
Where
Garrard County, Mc Creary
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.670, -84.520

Trees were reported down in Garrard County.

Flash Flood, Clark

When
October 7, 9:00 PM EST to 11:00 PM EST
Where
Clark County, 1.29 mi ENE of Winchester to 1.32 mi ENE of Winchester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.990, -84.160

The intersection of Broadway and Washington was closed due to flooding.

Flash Flood, Clark

When
October 7, 9:00 PM EST to 11:00 PM EST
Where
Clark County, 1.49 mi SSE of Winchester Heliport to 1.55 mi SE of Winchester Heliport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.000, -84.160

Ecton Road was closed due to flooding.

Flash Flood, Clark

When
October 7, 9:45 PM EST to 11:45 PM EST
Where
Clark County, 1.49 mi NNW of Winchester to 1.19 mi NE of Winchester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.000, -84.190

The emergency manager reported that roads were closed and water rescues were taking place.

Flash Flood, Clark

When
October 7, 10:00 PM EST to 11:59 PM EST
Where
Clark County, 2.34 mi SSW of Hunt to 1.76 mi E of Ford
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.890, -84.190

A layer of asphalt was washed away on Creekside Lane. Four Mile Road was closed due to flood damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989272, 989273, 989268, 989269, 989270, 989271.